Hail, Hamilton
- When
- March 23, 5:10 PM CST
- Where
- Hamilton County, 14 mi SW of Syracuse
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.833, -101.933
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 23, 3:00 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CST FRI MAR 23 2001 FORECAST CHALLENGE TODAY WILL BE ON PCPN WITH FROPA THIS EVENING FOLLOWED BY TEMPERATURES IN THE COLD AIR OVER THE WEEKEND. COLD FRONT MOVES INTO THE TX PANHANDLE/OK EARLY TONIGHT WITH A DECENT GRADIENT LOCATED DIRECTLY BEHIND THE FRONT AS WELL AS MOISTURE. NORTHERN BRANCH 7H THERMAL TROF CROSSES WESTERN KANSAS EARLY AND ALTHOUGH LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE CWA, BEST INSTAB AND LOW LEVEL FORCING WILL BE OVER THE WESTERN 1/2 OF THE CWA. WITH CONVECTION ALREADY FORMING IN THIS AREA PER KGLD/KDEN/KDDC RADARS CURRENT FORECAST WITH LIKELY POPS IN THE WEST STILL LOOKS GOOD. IN THE WEST WILL ALSO MENTION SOME POSSIBLY SEVERE GIVEN INSTABILITY AND GOOD CONVERGENCE ALONG THE COLD FRONT AND WBZ. ALSO WITH THE AMOUNT OF CAA OCCURRING TONIGHT SOME LT SNOW ALSO POSSIBLE, HOWEVER AT THE ATMOSPHERE COOLS, THE LIFT ALSO DECREASES AS DOES THE INSTABILITY. STILL WILL KEEP A MENTION THAT A MIX IS POSSIBLE BUT GIVEN THE WARM GROUND AND LOW PROBABILITY NO ACCUMULATION EXPECTED. UPSLOPE FLOW ESTABLISHES ITSELF OVER WESTERN KANSAS ON SATURDAY AT THE SURFACE WITH LOW LEVEL MOISTURE STARTING TO POOL IN EASTERN CO/NE NEW MEXICO. 7H WINDS WILL BE THE FIRST TO SWING BACK TO THE S/SW FOLLOWED BY 85H WINDS DURING THE AFTERNOON. I290/I295 LVLS SHOWING MOISTURE ALONG WITH ISENTROPIC LIFT DEVELOPING IN THE WEST BY 18Z SAT WITH ISENTROPIC LIFT INCREASING AND SPREADING NORTHEASTWARD OVER THE REMAINDER OF THE CWA DURING THE NIGHT. ALONG WITH THE MOISTURE THERE WILL ALSO BE SOME WAA. MODEL SOUNDING PROFILES SHOWING LOW LEVELS SATURATED WITH TEMPS ALMOST ISOTHERMAL SOUNDING THROUGH 12Z SUNDAY. SOUNDING SUGGESTING FREEZING PCPN IN THE SOUTHWEST WITH POSSIBLY SOME LT SNOW (BASED ON THE COOLER ETA IN NORTHEAST). DIFFICULT TO PICKUP ANY OTHER SIG FEATURE OTHER THAN THESE SO BELIEVE PCPN WILL BE LIGHT(DZ/SNOW GRAINS) WILL THEREFORE KEEP MENTION OF PCPN GOING LATE SAT INTO SATURDAY NIGHT BUT ONLY GO WITH SLT CHC POPS IN MOST LOCATION FOR MEASURABLE PCPN. OVER THE SOUTHWEST WILL GO WITH HIGHER CHC POPS GIVEN THE BEST LIFT HERE SATURDAY AFTERNOON. ON SUNDAY LIFT AND MOISTURE BEGINS TO SHIFT EASTWARD AS UPPER RIDGE STARTS TO BUILD INTO THE PLAINS. SUBSIDENCE ALOFT STRENGTHENING THE INVERSION ABOVE THE COLD AIR WHICH WILL MAKE TEMPS TRICKY OVER THE WEST GIVEN TO WARMING EXPECTED TO OCCUR ABOVE THE COLD LAYER. AVN 85H TEMPS PROGGED TEMPS BETWEEN 10-14C BY 00Z MON WITH ETA REMAINING COOLER WITH 4-6 READINGS NEAR EHA. AT THIS TIME GIVEN THE DEPTH OF MOISTURE BELOW THIS INVERSION, CLOUDS MAY HAVE SOME TROUBLE TO ERODE DURING THE DAY. WILL THEREFORE KEEP TEMPS ON THE COOL SIDE ON SUNDAY AND EVEN GO A DEGREE OR TWO COOLER THAN THE MAV. WILL ALSO KEEP LOW SLT CHC POPS GOING AS WELL AND POINT AGAIN TO THE ISENTROPIC LIFT AND LOW LEVEL MOISTURE. EXTENDED DISCUSSION... MODEL SOLUTIONS ARE SHOWING A GENERAL TREND...THAT OF DEVELOPING A LONG WAVE TROUGH PATTERN OVER CONUS NEXT WEEK WITH PERIODIC SHORTWAVE TROUGHS PASSING THROUGH THE LONGER WAVE FEATURE. THIS PATTERN IF VALID SHOULD PROMOTE A COOLER THAN NORMAL AND WETTER AND THAN NORMAL WEEK. HEADING INTO THIS PERIOD SUNDAY NIGHT AND MONDAY WE LOOK TO HAVE AT LEAST ONE DAY PRIOR TO THE COOLER THAN NORMAL TREND. BUT PRECIP CHANCES APPEAR TO CONTINUE. SUNDAY NIGHT...THE LOW LEVELS ARE PROGGED TO BE SATURATED WITH DRY MID LEVELS. WITH AN UPSLOPE COMPONENT...DRIZZLE FOR FREEZING DRIZZLE APPEARS A POSSIBILITY. MONDAY...LOW LEVELS ARE INDICATED TO WARM SUBSTANTIALLY COMPARED TO READINGS OVER THE WEEKEND. HOWEVER MID AND UPPER LEVELS MAINTAIN SIMILAR VALUES. THIS WOULD SUGGEST STEEP LAPSE RATES AND CONVECTIVE POSSIBILITIES. HEADING INTO TUESDAY AND WEDNESDAY THE FIRST UPPER SHORTWAVE TROUGH WILL APPROACH AND PASS OVER THE AREA. TABULAR GUIDANCE IS CONTINUING TO TREND COLDER AS SPECULATED YESTERDAY MIGHT HAPPEN. WILL GO ALONG WITH THIS AND TAKE IT A STEP FARTHER BY GOING LOWER THAN THE FMR NUMBERS. TEMP PROFILES THAT FAR OUT ARE HIGHLY QUESTIONABLE AND WILL SIMPLY STATE A CHANCE OF SNOW OR RAIN. HEADING INTO THE THURSDAY/FRIDAY PERIOD OF THE EXTENDED MAY BE SIMILAR TO THOSE CONDITIONS EXPECTED MONDAY. A RETURN OF WARMER AIR FROM THE SOUTH AT THE LOWER LEVEL...BUT WITH THE COLDER IN THE MID AND UPPER LEVELS STILL IN PLACE. WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED TO STILL BE ACROSS THE AREA...CONVECTIVE WEATHER COULD BE A POSSIBILITY THESE TWO DAYS AS WELL. FOR THE LOCAL 8 TO 10 DAY PERIOD...WILL CONTINUE WITH NEAR NORMAL TEMPS AND ABOVE NORMAL PRECIP. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 030/036 028/040 031 523 GCK 030/035 028/041 031 523 EHA 032/037 030/047 034 732 LBL 032/037 030/045 032 732 HYS 027/037 026/038 026 412 P28 036/038 028/042 033 523 .DDC...NONE. RB/SLEIGHTER
KSZ030-031-043>046-061>066-074>081-084>090-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CST FRI MAR 23 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF A LINE FROM LAKIN TO SUBLETTE TO LIBERAL. A STRONG COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS LATE THIS AFTERNOON. MOIST AND UNSTABLE AIR AHEAD OF THIS COLD FRONT WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AS IT CROSSES WESTERN KANSAS. A FEW OF THESE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON ALONG AND SOUTHWEST OF A LINE FROM LAKIN TO SUBLETTE TO LIBERAL. AS A RESULT STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN THIS AREA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES THROUGH THE NEXT 7 DAYS. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. BARBER...MONDAY, MEDICINE LODGE AT THE NORTH BARBER REC CENTER. STANTON...TUESDAY, JOHNSON CITY FIRE SHED. STAFFORD...WEDNESDAY, HUDSON COMMUNITY CENTER. RUSH...THURSDAY, LA CROSSE AT THE COUNTY EXTENSION OFFICE. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ RB
The Goodland radar (KGLD), 172 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235722, 5235723.